Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Beaker

My accutane experience and 4 months on..

Recommended Posts

Finally I'm ready to detail my experience on Accutane. I didn't want to keep a diary at the time as it already (negatively) dominated every aspect of my life, so I didn't want to dwell on it any further, I just wanted to get through it. I was also very busy at the time with work etc.

Background:

I'm a 28 year old female who has suffered from acne from around the age of 14. I get very big/red/inflamed acne, but not that much of it (ie. it doesn't cover my whole face). However, it leaves pitted scars and bad red marks that last several years (or forever). I also have extremely oily skin and blackheads on nose that nothing will remove. I've tried pretty much everything over the years including lots of natural stuff (aloe vera, jojoba oil, honey, vinegar, emu oil etc.), lasers (IPL, n-lite, another I don't remember), other light therapies (blue light at clinic and beauty skin lamp at home), topicals (zinc lotion, BP etc.), skin peels (salicylic acid, lactic acid, glycolic acid), contraceptive pills (about 6 different ones over the years), antibiotics and spirolactone.

How I got on accutane:

I'd been going to see Dr Chu (Hammersmith hospital, London) and having n-lite. It wasn't doing much. I got changed to another doctor (guess Dr Chu had too many patients). She strongly recommended accutane. I'd always avoided it because of all the bad things I'd heard (side effects etc.). I decided to give it a go, because after 14 or so years there was really nothing left to try.

Dosage:

I weigh around 125lbs and was started on 20mg for 4 weeks, I then took 40mg for a further 29 weeks. I finished on 9th July 2010.

Experience at clinic

The experience of going to the Hospital to see the derm's was horrendous. My doctor left before I started and during my Accutane treatment I never saw the same doctor twice. I felt very vulnerable having fasted for blood tests, traveled 2 hours to get there, waited on average 2.5 hours in waiting room to be seen (I think shortest ever was 1.5 hours) and having to sit before someone without make up on. So the hostility and negligence I encountered from a number of the doctors I saw was very distressing, I was reduced to tears on a number of occasions (and I literally never cry!). One doctor didn't even invite me into a room for consultation (after waiting so long), just asked me my weight in the waiting room in front of people and then tripled my dose without even asking how I was getting on. I never took the triple dose, I just did double. She also didn't want me to have a blood test (despite the fact it was to be my first blood test since I started the accutane and I had fasted especially for it, and my pre-Accutane blood test had showed high cholesterol). I had to get very upset before she did me the form for the test, she told me I shouldn't be needing blood tests. The doctor I saw the following time aggressively shouted at me and tried to refuse me the medication because I HADN'T done a blood test, I couldn't win with these people! The whole experience was really terrible and I wasn't able to transfer care back to my GP once I had started at the hospital clinic.

Side Effects (in order of worst at the top) There's probably some I forgot, so I may add to this!

Stiffness / Joint Pain / Bone Aches

My back hurt all the time, hard to get through days at work sitting at my desk. My legs would completely cease up when I sat down for any length of time, I would limp at first when getting up and it wasn't easy to get up. I had less mobility at times then my mother (who is in her 70s and has problems with her knees). I couldn't exercise. I would get pain in my bones, in particular shins.

Pain passing number twos!

It was much like passing razor blades. I tried preparation H and a cortisone ointment from doctors, they made little difference. The pain was horrendous throughout treatment, every time I went to the toilet for number 2. Luckily this went away fast when I came off accutane, I was fine after about a week.

Tired

No energy for anything, struggled to get through all the long days at work.

Red Face

Very red face all the time, couldn't hide it with make up either.

Cuts on Side of Mouth

I always looked like I had cut with a knife the corners of my mouth. Painful when eating and even yawning. Healed pretty fast when I came off accutane.

Eyes

Very sore eyes. I have contacts that you sleep in but I had to leave them out all the time when I was at home. My eyes were very red. They are mostly better now but I still leave my contacts out most nights.

Lips

Very dry lips, but not like normal dry lips. They shed all the skin on them several times during the day. Always looked weird and had bits of skin hanging off them. Returned to normal a few weeks after stopping Accutane.

Social Impact

I'm not a heavy drinker, but do enjoy a little drink at social occasions. I had to go Christmas, New Year, my birthday and about 10 other birthdays without drinking! Plus I couldn't go clubbing as my bones felt so weak when I tried to dance. I basically stayed in and did nothing while I was on Accutane. However, I didn't get depressed, just focused hard on getting through it. I had a supportive boyfriend.

Receeding Gums

My gums receeded and my teeth became more sensitive. At the time I didn't notice too much as it was minor compared with other side effects. However, they don't seem to have healed yet, so I'm worried that my teeth might fall out one day!

Dry/flakey scalp

I managed to control this with t-gel and a month or so after stopping accutane I didn't need to use it anymore.

Rash on Hands

I had a strange red lumpy rash like excema all over the backs of both hands during the time I was on accutane.

Four months on - so did it work?

Accutane really dried my skin out which was good, no more oily skin. However, the oil is now returning. I've really noticed it the last few weeks, my shiny nose is back, and about a month ago the blackheads have pretty much reappeared on my nose :( I'm very concerned that in a few months time I could be right back where I started.

I've had a few little bits of acne (starting about a month and a half ago). Nothing too big and inflamed though.

Accutane made my skin dry and a lot more sensitive, however it's slowly changing from that back into the acne ridden oil slick it was before.

I would say (not taking into account that it did nothing for my scars/marks etc.) it had improved my skin about 90% overall. Four months on I would say it's still about 75% better that before.

Time will tell if any of the effects will have been permanent. I've already gone back to daily beauty skin lamp and BP a couple of times a week (2.5% for a couple of hours at a time as my skin won't tolerate more).

Summary

Accutane basically robbed my of a large part of my quality of life for the 7 months I was on it. I would say it would have been worth it if it kept my skin good for a couple of years+ So really I can't give a final verdict until that time. Part of me feels quite sad that I have seen what it can be like to have "normal" skin (okay aside from the horrible scarring I have) and now every day it feels like I'm watching it slide back to how it used to be.

Edited by Beaker

Share this post


Link to post
Share on other sites

So 6 months later (approx. 10 months from finishing roaccutane) and I'm pleased to say my skin is still pretty much at the same stage it was 4 months after, it hasn't deteriorated much further (as I had been fearing).

My nose has as many blackheads as it ever did before roaccutane, and my skin gets a little shiny sometimes, but nothing like the old days.

I found some really good foundation that helps a lot with stopping any shine (Revlon colorstay oily/combination) and I go for professional microdermabrasion occasionally, and use a home microdermabrasion scrub a few times a week. That's helping a lot with leftover marks from my acne, and also stopping any little bits of acne from resurfacing. I also used benzoyl peroxide (panoyxl gel) twice a week, leaving it on for a few hours each time as my skin can't tolerate longer.

Hurray for accutane!

Although I must say some of the bad side effects are sting lingering (so maybe permanent?) my bones are very clicky all the time and I still can't leave my extended wear contact lenses overnight like I used to be able to, my eyes are much dryer.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×